Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Migrain are they related to AIDS?
Oct 28, 1996

Since being diagnosed with AIDS (over 5 years ago) I have been experiencing migrain and other intense headaches, is this a common complaint among PWA's and is it possible it is caused by some drugs? Are there any particular recommendations of drugs for the relief of intense headaches?

Response from Mr. Sowadsky

Thank you for your question.

In persons with AIDS, headaches can be due to numerous causes. They can be due to opportunistic diseases associated with AIDS (for example, toxoplasmosis can cause headaches in PWA's with this infection in the brain). Headaches can also be due to many medications, including antiviral drugs and medications used to treat opportunistic diseases.

Of course, a person can have AIDS and have unrelated medical problems at the same time. In other words, a person can have AIDS and have migraine headaches unrelated to AIDS itself. For example, if you are under a lot of stress, this can lead to headaches, whether or not you have HIV infection.

If you are having migraine headaches, the first thing to do is to make sure your physician is aware of these headaches. It must then be determined whether these headaches are due to an opportunistic disease, the medications you are on, or another medical problem. This is often difficult in persons with AIDS since there are so many reasons a person can have headaches. If your headaches persist or get worse, or are accompanied by fevers or other symptoms, see your physician as soon as possible.

I cannot recommend any specific treatment for these headaches, since treatments can vary depending on the cause. For example, if your headache is due to your medications, discontinuing your medication, or adjusting the dose may be the solution. If your headache is due to an opportunistic infection, treatment of that infection is the solution. And if stress is the cause (unrelated to AIDS), stress reduction may be the solution. So one cannot give you the solution to treating your headaches unless one knows the specific cause. But by all means, discuss your headaches with your physician to help find the cause (and then the solution) to your headaches. If you have any further questions, please feel free to call the Centers for Disease Control at 1.800.232.4636 (Nationwide). Rick Sowadsky MSPH CDS



Previous
HIV INFECTION
Next
cold sore as an early sign of HIV infection?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement